Colorado, 2011

Blizzard and Winter Storm in Colorado, February 17, 2011

February 17, 2011 · NWS GJT · 12 events in 10 counties and zones

A Pacific cold front and a vigorous disturbance embedded in a southwest flow aloft combined to produce significant snowfall in most mountains and northwest valleys, as well as blizzard conditions in some mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific cold front and a vigorous disturbance embedded in a southwest flow aloft combined to produce significant snowfall in most mountains and northwest valleys, as well as blizzard conditions in some mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 8:26 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Feb 16, 8:26 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
826 PM MST WED FEB 16 2011

.UPDATE...WINDS ACROSS EASTERN UTAH AND NORTHERN COLORADO HAVE
REMAINED JUST SLIGHTLY BELOW ADVISORY CRITERIA SO WENT AHEAD AND
CANCELLED WIND ADVISORIES FOR THOSE AREAS.  REMAINDER OF OVERNIGHT
PERIOD LOOKS INTERESTING AS COLD FRONT CONTINUES TO APPROACH FROM THE
WEST. THUNDERSTORMS AND GUSTS OVER 50 MPH HAVE BEEN REPORTED IN AND
AROUND SALT LAKE CITY DUE TO THIS FRONT AND ASSOCIATED GOOD VERTICAL
DYNAMICS.  HOWEVER...MODELS INDICATE SUPPORT WILL CONTINUE NORTHWARD
TREK PUSHING INTO ID/WY. WILL NEED TO KEEP AN EYE ON ANY CONVECTIVE
DEVELOPMENT FOR THE OVERNIGHT.  AS OF NOW...LINE IS STILL STAYING
TOGETHER AND IF IT CONTINUES TO DO SO...SOME STRONG CONVECTIVE
DOWN CAN BE EXPECTED ACROSS CWA IN THE NEXT 3 TO 6 HRS.  AS
MENTIONED THOUGH...BELIEVE SUPPORT WILL STAY TO OUR N.  ASIDE FROM
CANCELLATION...NO CHANGES TO FORECAST.

&&

.PREV DISCUSSION.../ISSUED 355 MST WED FEB 16 2011/

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
UPCOMING STORM ON TRACK WITH WINDS STILL PICKING UP THIS AFTERNOON.
THE STRONGEST WINDS ARE YET TO COME...WITH SPEEDS OVER THE VALLEYS
AREAS EXPECTED TO PEAK IN THE NEXT FEW HOURS. THE STRONGEST WINDS
OVER THE NORTHERN MOUNTAINS WILL CONTINUE THROUGH THE EVENING AS A
COLD FRONT ASSOCIATED WITH THE APPROACHING SHORTWAVE WILL PUSH INTO
THE NORTH LATE THIS EVENING. WINDS WILL REMAIN STRONG OVERNIGHT
FOR THE SOUTHERN HALF AS THE FRONT REMAINS UPSTREAM.

AN AREA OF WARM ADVECTIVE CLOUDS OUT AHEAD OF THE EJECTING SHORTWAVE
HAVE RESULTED IN SOME SNOW SHOWERS THIS AFTERNOON OVER THE SOUTHERN
MOUNTAINS FROM TELLURIDE TO CRESTED BUTTE. THEN AS THE SHORTWAVE AND
ITS ASSOCIATED COLD FRONT APPROACH...PRECIPITATION WILL SPREAD ACROSS
MUCH OF THE FORECAST AREA BY LATER THIS EVENING. THE COLD FRONT IS
SET TO REACH THE NORTHERN EDGE LATE THIS EVENING. GOOD SNOW
PRODUCTION WILL ACCOMPANY THE FRONT. LIGHTNING IS EVIDENT IN CENTRAL
CA/NV IN ASSOCIATION WITH THE FRONT/LOW CENTER. BUT SINCE FRONTAL
PASSAGE WILL BE DURING THE NIGHTTIME HOURS DO NOT EXPECT OUR AREA
WILL SEE ANY LIGHTNING. ONCE THE FRONT PASSES...WINDS WILL BECOME
MORE WESTERLY AND DIMINISH A NOTCH. THE FRONT WILL HAVE A HARD TIME
MAKING IT PAST THE CENTER OF THE FORECAST AREA FROM NORTH TO SOUTH.
THEREFORE THE WINDS WILL REMAIN STRONGER OVER THE SOUTHERN HALF INTO
THURSDAY MORNING. BY THE AFTERNOON WINDS WILL GRADUALLY DIMINISH AS
THE FRONT WEAKENS AND THE WINDS BECOME MORE WESTERLY.

FOR THIS FORECAST...I DID DELAY THE CHANCE FOR PRECIPITATION IN SOME
OF THE VALLEYS UNTIL LATER THIS EVENING. ALSO I DIMINISHED WINDS A
LITTLE ON THURSDAY AFTERNOON. OTHERWISE PREVIOUS FORECAST AND HILITES
IN EXCELLENT SHAPE AS SNOW WILL CONTINUE THROUGH THURSDAY AS
SHORTWAVE PASSES OVER THE AREA.

ACTIVITY WILL WIND DOWN FROM THE WEST THURSDAY EVENING...WITH ONLY
A FEW LINGERING SHOWERS POSSIBLE BY FRIDAY MORNING. FRIDAY PROMISES
TO BE AN IN-BETWEEN DAY WITH MOISTURE SPREADING IN FROM THE SOUTHWEST
LATE IN THE AFTERNOON AHEAD OF THE NEXT SYSTEM. COOLER TEMPERATURES
WILL FOLLOW THE COLD FRONT...WITH TEMPERATURES REBOUNDING A LITTLE
ON FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
A LONGWAVE TROUGH OVER THE INTERMOUNTAIN WEST BRINGS UNSETTLED
WEATHER INTO NEXT WEEK. THERE REMAINS POOR MODEL AGREEMENT ON
TIMING OF PASSING TROUGHS. THOUGH MODELS GENERALLY TEND TO PROGRESS
SW LOWS TOO QUICKLY...PERSISTENCE WOULD LEAD TO AT LEAST CONSIDERING
THE MORE OPEN AND PROGRESSIVE GFS/CANADIAN SOLUTION. TWO TROUGH
PASSAGES ARE EXPECTED THIS WEEKEND AND AGAIN ON TUESDAY-WEDNESDAY.

FRIDAY NIGHT...ALASKA ENERGY DIGS DOWN THE COAST WITH SW-NE ORIENTED
JET ENHANCING TO 140 KNOTS OVER COLORADO. MOIST SW FLOW BRINGS
INCREASING SNOW AND BLOWING SNOW ALONG SW-FACING SLOPES. COLD FRONT
PASSES SATURDAY NIGHT THAT WILL ENHANCE SNOWFALL AND BLOWING SNOW
OVER HIGHER EXPOSED TERRAIN. SNOW LEVELS WILL INITIALLY BE AROUND
8000FT BUT LOWER OVERNIGHT. MAINLY MOUNTAIN HIGHLIGHTS ARE PROBABLE
SATURDAY THROUGH SUNDAY.

THE EASTERN PACIFIC TROUGH RELOADS ON MONDAY AND COMES ONSHORE
TUESDAY IN THE FASTER GFS. THE TROUGH SHEARS ACROSS THE NORTHERN-
CENTRAL ROCKIES INTO WEDNESDAY WITH A SIGNIFICANT PORTION OF ITS
ENERGY REMAINING IN THE GREAT BASIN. THE SLOWER EC KEEPS A CLOSED
LOW NEAR SAN DIEGO INTO WEDNESDAY. FOR NOW ADDED LOW CHANCE POPS
TO AREA MTNS STARTING TUESDAY AND SLIGHT CHANCE POPS TO VALLEYS ON
WEDNESDAY.

IN THIS MILD SW FLOW AND ONLY MODERATE COLD ADVECTION ASSOCIATED
WITH THE TROUGHS...TEMPERATURES WILL BE NEAR SEASONAL AVERAGES.

&&

.AVIATION...
GUSTY SOUTHWEST WINDS WILL INCREASE TONIGHT PRODUCING WIDESPREAD
MODERATE TO SEVERE TURBULENCE. SCATTERED SNOW SHOWERS AND MVFR
CONDITIONS WILL CONTINUE OVER THE SOUTHERN MTNS THIS EVENING. A COLD
FRONT PASSES AFTER MIDNIGHT BRINGING INCREASING SNOW SHOWERS AND
MVFR LOCAL IFR CONDITIONS TO ALL MOUNTAINS LATE TONIGHT THROUGH
THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR ZONES 003-004-
     009-013-017.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     THURSDAY NIGHT FOR ZONE 010.
     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM MST THURSDAY FOR
     ZONES 009-012-017>019.
     WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR ZONES 010-012-018-
     019.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     THURSDAY NIGHT FOR ZONES 004-013.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MST
     THURSDAY FOR ZONE 005.

UT...HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR ZONES 023-025-
     028.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     THURSDAY NIGHT FOR ZONE 023.
     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM MST THURSDAY FOR
     ZONE 028.

&&

UPDATE.......TGR
SHORT TERM...EH
LONG TERM....JOE
AVIATION.....JOE
Hazardous weather outlook, Feb 16, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED FEB 16 2011

COZ001>014-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED FEB 16 2011

...WIND WARNINGS AND ADVISORIES COVER MUCH OF THE REGION THIS
AFTERNOON AND EVENING...
...SIGNIFICANT SNOWFALL EXPECTED TO BEGIN TONIGHT...CONTINUING
INTO THURSDAY EVENING FOR THE HIGH COUNTRY OF EASTERN UTAH AND
WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

STRONG SOUTHWESTERLY PRE-FRONTAL WINDS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST UTAH AND NORTHWEST COLORADO. WINDS WILL INCREASE
THIS EVENING AND WILL SPREAD INTO THE MOUNTAINS OF COLORADO
BRINGING WIND GUSTS IN EXCESS OF 75 MPH AT TIMES ABOVE 8500 FEET.

SNOW WILL BECOME WIDESPREAD OVERNIGHT WHICH...WHEN COMBINED WITH
UNUSUALLY STRONG SOUTHWEST WINDS WILL RESULT IN WIDESPREAD WHITE-
OUT CONDITIONS IN THE SOUTHERN AND CENTRAL MOUNTAINS.

PLEASE CHECK THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION REGARDING THIS INCLEMENT
WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THURSDAY EVENING FOR THE
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO BRINGING SNOWFALL
ACCUMULATIONS OF A FOOT OR MORE IN THE NORTHERN MOUNTAINS...AND
FROM 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS IN THE SOUTHERN
MOUNTAINS.

SATURDAY THROUGH MONDAY...EXPECT UNSETTLED WEATHER WITH PERIODS OF
SNOW IN THE MOUNTAINS...OCCASIONALLY DRIFTING OVER THE VALLEYS.
COOLER WITH TEMPERATURES BELOW SEASONAL NORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR SIGNIFICANT
WIND GUSTS.

TGJT

In the hours before

Local storm report, Feb 16, 6:42 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
642 PM MST WED FEB 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     NON-TSTM WND GST TELLURIDE               37.94N 107.81W
02/16/2011  M58 MPH          SAN MIGUEL         CO   MESONET

            MESONET REPORTED WIND GUST OF 58 MPH NEAR TELLURIDE SKI
            RESORT CAETL

&&

EVENT NUMBER GJT1100142

RENWICK
Local storm report, Feb 16, 7:33 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
733 PM MST WED FEB 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
02/16/2011  M67 MPH          SAN JUAN           CO   MESONET

            MESONET REPORTED WIND GUST OF 67 MPH NEAR RED MOUNTAIN
            PASS

&&

EVENT NUMBER GJT1100143

RENWICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Grand and Battlement Mesas

When
February 17, 12:00 AM MST to 5:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Blizzard conditions were widespread above the 9000 foot level where wind gusts of 30 to 55 mph were recorded.

Blizzard, West Elk and Sawatch Mountains

When
February 17, 12:00 AM MST to 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Blizzard conditions were widespread above the 9000 foot level, with wind gusts of 30 to 55 mph. Locally stronger winds were measured, including a gust to 76 mph near Monarch Pass.

Blizzard, Uncompahgre Plateau and Dallas Divide

When
February 17, 12:00 AM MST to 8:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Blizzard conditions were widespread above the 8000 foot level where wind gusts of 30 to 50 mph were recorded.

Blizzard, Northwestern San Juan Mountains

When
February 17, 12:00 AM MST to 10:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Blizzard conditions were widespread mainly above the 9000 foot level where wind gusts of 40 to 60 mph were recorded. Locally stronger wind gusts included 76 mph at mid mountain within the Telluride Ski Area.

Blizzard, Southwestern San Juan Mountains

When
February 17, 12:00 AM MST to 7:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Blizzard conditions were widespread mainly near and above the 10,000 foot level where wind gusts of 40 to 60 mph were recorded. Locally stronger wind gusts included 81 mph on Eagle Mountain.

Winter Weather, Elkhead and Park Mountains

When
February 17, 1:00 AM MST to 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Locally heavier amounts included 17 inches at the Tower SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
February 17, 1:00 AM MST to 7:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Blizzard conditions preceded the onset of this snowfall event and persisted during the early period of the snowfall. Accumulations of 4 to 12 inches of new snow were measured across the area. Locally higher amounts included 14 inches at Schofield Pass. Blowing and drifting snow continued after the blizzard conditions abated.

Winter Storm, Central Yampa River Basin

When
February 17, 1:00 AM MST to 10:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 8 inches were measured across the area, with locally higher amounts up to 12 inches in the Hamilton area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
February 17, 2:00 AM MST to 6:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 17, 2:00 AM MST to 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 12 inches were measured across the area. Locally heavier amounts included 15 inches at Beaver Creek Ski Area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
February 17, 2:00 AM MST to 12:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 7 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
February 17, 2:00 AM MST to 4:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Blizzard conditions preceded the onset of this snowfall event and persisted during the early period of the snowfall. Accumulations of 4 to 11 inches of new snow were measured across the area. Blowing and drifting snow continued after the blizzard conditions abated.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324318, 324319, 324320, 324321, 324322, 324326, 324333, 324343, 324328, 324329, 324330, 324331.